Oklahoma, 2017

Hail in Oklahoma, April 10, 2017

April 10, 2017 · NWS SHV · 2 events in 1 county or zone

A cold front stalled northwest of the Four-State Region over Western Arkansas, Southeast Oklahoma, and North Texas, while a moist and unstable air mass developed ahead of the front during the afternoon and evening of April 10th. Cooling aloft associated with the approach of an upper level trough led to lowering freezing and -20C levels throughout the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold front stalled northwest of the Four-State Region over Western Arkansas, Southeast Oklahoma, and North Texas, while a moist and unstable air mass developed ahead of the front during the afternoon and evening of April 10th. Cooling aloft associated with the approach of an upper level trough led to lowering freezing and -20C levels throughout the evening. Isolated strong thunderstorms developed during the afternoon ahead of the front and upper trough over Southeast Oklahoma, with penny size hail reported in Southwest McCurtain County near the Millerton and Valliant communities. Several severe thunderstorms with large hail (half-dollar to golfball size) and occasional damaging winds developed later during the evening, mainly over Northeast Texas. The best instability shifted to the southwest of the region overnight, resulting in the thunderstorms weakening late.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 10, 11:29 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 10, 11:29 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1229 PM CDT Mon Apr 10 2017

.AVIATION...
Still dealing with MVFR ceilings at the TYR/LFK/GGG terminals as
of 17z with other terminal locations seeing ceilings near or above
5kft. Slightly deeper low level moisture exits across our western
terminals even though ceilings will likely become VFR across these
terminals as well later this afternoon. Much advertised cold front
currently across portions of NE OK into NC TX will continue moving
slowly south and east this afternoon through tonight approaching
the I-30 Corridor in the 03-06z timeframe. Vigorous convection is
expected to develop along this boundary later this afternoon just
to our west with the convection likely developing in advance of
the cold front, affecting the TYR/GGG/TXK and LFK terminals near
or before 03z this evening and likely influencing the SHV/ELD
terminals near or just beyond 03z as well. Strong damaging wind
gusts along with large hail will be the primary threats with this
convection later this afternoon through the evening and overnight
hours. There should be a weakening trend to the convection after
midnight as the storms try to move towards the MLU terminal.

The front will stall to our northwest overnight tonight as a
prefrontal trough will become the dominant feature overnight
allowing the convection to spread eastward. Have introduced wind
gusts upwards of 40kts at terminal locations where the strongest
storms should be time wise later this evening and overnight along
with a return to MVFR/IFR ceilings in and out of convection with
limited visibilities.

Conditions on Tue are very uncertain as there will likely be some
ongoing scattered convection across our terminal airspace but
coverage does not warrant any more than a VC mention this far out
in the forecast.

13

&&

.PREV DISCUSSION... /issued 1200 PM CDT Mon Apr 10 2017/

DISCUSSION...
Cold front remains west of our region this morning near DFW metro
area trailing back southwest across west central TX. Clouds remain
quite abundant across much of the area ahead of the front with the
exception of our far east zones where some sunshine is mixing in
with the clouds. Convection is beginning to fire to our west along
the middle Red River valley near the front with some pre-frontal
activity trying to develop a bit farther east near to our western
zones. This trend will continue through the afternoon as our
atmosphere becomes more unstable with the threat of some severe
thunderstorms developing closer to the front as it nears our
western zones. The primary threats will be damaging winds and
large hail with any of these stronger storms that could develop.
So for this update, did tweak max temperatures downward for this
afternoon based on cloud cover and current trends. Also adjusted
pops based on expected development and movement of the front this
afternoon. Otherwise, the forecast looks to be largely on track.
Updated text products have already been issued.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  64  75  61 /  30  60  60  20
MLU  80  62  76  60 /  10  20  60  30
DEQ  75  58  72  55 /  50  60  40  10
TXK  76  62  71  57 /  40  60  60  20
ELD  78  61  72  58 /  20  50  60  30
TYR  80  63  74  61 /  60  60  50  20
GGG  79  62  74  60 /  50  60  50  20
LFK  79  64  76  61 /  30  60  50  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13
Hazardous weather outlook, Apr 10, 11:11 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1211 PM CDT Mon Apr 10 2017

ARZ050-051-059>061-070>073-LAZ001>004-010-011-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-111715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-De Soto-Red River-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-Sabine-
1211 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...northwest Louisiana...southeast
Oklahoma...east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A slight risk for severe thunderstorms will increase with mid to
late afternoon heating, possibly leading to some isolated large
hail. As thunderstorm coverage increases with a front approaching,
clusters of thunderstorms may produce a damaging wind threat as
well. The activity may merge into a broken line, but the cold
front is fairly weak. The severe threat will lessen overnight as
the front becomes stationary.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms will be ongoing in the four state area.
The severe threat will remain low as the front remains stationary
into mid week before slowly washing out. The next system of any
significance will begin to take shape on Easter Sunday with an
approaching southwest flow as an upper storm eases off the front
range of the Rockies out into the Plains. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed late today and evening.

LAZ005-006-012>014-017>022-111715-
Lincoln-Union-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-
1211 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

A few isolated thunderstorms may be possible this afternoon. The
evening hours will see thunderstorms continue to expand across the
region up until about midnight. Movement of thunderstorm activity
will slow its eastward progression and weaken as the cold front
becomes stationary later tonight just west of the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms may be ongoing in the four state area.
The severe threat will remain low as the front remains stationary
into mid week before slowly washing out. The next system of any
significance will begin to take shape on Easter Sunday with an
approaching southwest flow as an upper storm eases off the front
range of the Rockies out into the Plains. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.

19

The radar

The Western Arkansas radar (KSRX), 162 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McCurtain

When
April 10, 2:33 PM CST
Where
McCurtain County, 1.58 mi NNW of Farmers Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
33.939, -95.035

Penny size hail fell on Highway 98 south of the Millerton community.

Hail, McCurtain

When
April 10, 7:05 PM CST
Where
McCurtain County, 0.36 mi ENE of North Valiant
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.002, -95.094

Penny size hail fell in Valliant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684612, 684613.